Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Oncol. 1994 Sep;5(7):585-9.

Cisplatin-induced delayed emesis: pattern and prognostic factors during three subsequent cycles. Italian Group for Antiemetic Research.

[No authors listed]

Abstract

BACKGROUND:

Cisplatin-induced delayed emesis has been studied much less than has acute emesis. In particular, its pattern of presentation and prognostic factors have not been evaluated in a large enough patient population submitted to multiple cycles of chemotherapy.

PATIENTS AND METHODS:

Delayed nausea and vomiting occurring in patients submitted to cisplatin (> or = 50 mg/m2) chemotherapy were analyzed for three consecutive cycles. All patients were treated with the same antiemetic therapy (i.m. dexamethasone and oral metoclopramide) for delayed emesis, while they had received either i.v. ondansetron plus dexamethasone or metoclopramide plus dexamethasone plus diphenhydramine for acute emesis.

RESULTS:

Two hundred forty-nine patients were evaluable at first cycle of chemotherapy, 195 at second and 163 at third. About 25%-30% of patients presented delayed vomiting, 40%-45% nausea and 45%-50% nausea and/or vomiting. The percentage of patients suffering from delayed emesis remained similar in the three cycles of chemotherapy. Dose of cisplatin, control of acute emesis and dependence effect from the results obtained in the control of acute and delayed emesis of the previous cycle were found to be the most important prognostic factors of delayed emesis. Adverse events were infrequent and mild. Hiccup was significantly more frequent in patients receiving high-dose metoclopramide.

CONCLUSIONS:

Despite the use of the most efficacious antiemetic treatment, delayed emesis remains an unsolved problem in cisplatin-treated patients. Efforts should be directed to obtain better control of acute and delayed emesis, since they have a mutual influence.

PMID:
7993832
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center